Texas, 2005

Hail and Damaging Winds in Texas, March 26, 2005

March 26, 2005 · NWS SJT · 11 events in 7 counties and zones

A strong upper level disturbance moved across the area and lifted warm moist air over a surface stationary front located near Interstate 10. Elevated severe thunderstorms developed shortly after midnight across the western Concho Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong upper level disturbance moved across the area and lifted warm moist air over a surface stationary front located near Interstate 10. Elevated severe thunderstorms developed shortly after midnight across the western Concho Valley. These storms then moved east and southeast during the overnight hours. There were several reports of marginally severe hail with a few severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 25, 8:56 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 25, 8:56 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
856 PM CST FRI MAR 25 2005

.UPDATE...
THREAT FOR SEVERE THUNDERSTORMS FOR THE REMAINDER OF THE EVENING
HAS ENDED AS UPPER SHORT WAVE HAS MOVED EAST OF THE AREA. AS UPPER
LOW WEST OF THE AREA CONTINUES TO TREK IN OUR DIRECTION...RAINFALL
CHANCES WILL INCREASE AFTER MIDNIGHT. HAVE MODIFIED POPS AND
WEATHER FOR THE REMAINDER OF THE EVENING ACCORDINGLY.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

99/15
Hazardous weather outlook, Mar 25, 2:14 PM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CST FRI MAR 25 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-262013-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
214 PM CST FRI MAR 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A COLD FRONT THAT MOVED THROUGH THE AREA THIS MORNING HAS STALLED
FROM SONORA TO JUNCTION THIS AFTERNOON. THIS FRONT WILL BEGIN TO WORK
BACK TO THE NORTH THIS AFTERNOON AND TONIGHT. AS THIS FRONT COMES
BACK TO THE NORTH...WARM MOIST AIR WILL BEGIN TO RETURN ACROSS WEST
CENTRAL TEXAS. AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS
THE ARE THIS EVENING. ALL THIS COMBINED...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BEGIN TO DEVELOP LATE THIS AFTERNOON...AND ESPECIALLY
THIS EVENING. WIND SHEAR PROFILES ARE MORE THAN ADEQUATE FOR ROTATING
THUNDERSTORMS AND SUPER CELLS. AT THIS TIME A SLIGHT RISK FOR SEVERE
THUNDERSTORMS EXISTS EAST OF A LINE FROM JUNCTION TO SAN ANGELO TO
ABILENE TO THROCKMORTON. THE MAIN THREATS FROM THESE THUNDERSTORMS
WOULD BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A VERY LOW
POSSIBILITY THAT A TORNADO COULD DEVELOP ALONG OR JUST NORTH OF THE
WARM FRONT AS THUNDERSTORMS BEGIN TO DEVELOP THIS EVENING...WHERE THE
WINDS ARE STILL BACKED TO THE EAST NORTHEAST. AT THIS TIME IT APPEARS
THE MOST LIKELY AREA FOR ANY TORNADOES WOULD BE FROM JUNCTION TO SAN
SABA. THE MOST LIKELY TIME FOR THUNDERSTORM DEVELOPMENT LOOKS TO BE
BETWEEN 5 AND 11 PM. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO
AN MESOSCALE COMPLEX AND MOVE TO THE NORTHEAST TOWARDS THE METROPLEX.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY...VERY COLD AIR ALOFT IS EXPECTED TO MOVE INTO THE BIG
COUNTRY SATURDAY. THIS WILL CREATE VERY STEEP LAPSE RATES IN THE
AFTERNOON. ANY THUNDERSTORMS THAT DO DEVELOP ACROSS THE BIG COUNTRY
IN THE AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE
HAIL DUE TO THE COLD TEMPERATURES ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING EAST OF A JUNCTION TO
SAN ANGELO...ABILENE TO THROCKMORTON LINE.

In the hours before

Local storm report, Mar 25, 7:41 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
741 PM CST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 N LONDON              30.72N 99.58W
03/25/2005  1.75 INCH        KIMBLE             TX   CO-OP OBSERVER

0722 PM     HAIL             MASON                   30.75N 99.23W
03/25/2005  0.88 INCH        MASON              TX   LAW ENFORCEMENT

0653 PM     FUNNEL CLOUD     4 W STREETER            30.76N 99.44W
03/25/2005                   MASON              TX   CO-OP OBSERVER

            WALL CLOUDS WITH SWIRLING DEBRIS

0645 PM     HAIL             3 N LONDON              30.72N 99.58W
03/25/2005  1.75 INCH        KIMBLE             TX   CO-OP OBSERVER

0651 PM     FUNNEL CLOUD     3 W STREETER            30.76N 99.43W
03/25/2005                   MASON              TX   CO-OP OBSERVER

            WALL CLOUD WITH SWIRLING DEBRIS

0722 PM     HAIL             MASON                   30.75N 99.23W
03/25/2005  0.88 INCH        MASON              TX   LAW ENFORCEMENT

0722 PM     HAIL             5 SE MASON              30.70N 99.17W
03/25/2005  1.00 INCH        MASON              TX   LAW ENFORCEMENT

&&

99

The radar

The San Angelo radar (KSJT), 59 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Coke

When
March 26, 1:33 AM CST
Where
Coke County, Robert Lee
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.900, -100.483

Hail, Runnels

When
March 26, 2:00 AM CST
Where
Runnels County, Wingate
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.050, -100.117

Hail, Tom Green

When
March 26, 2:42 AM CST
Where
Tom Green County, 13 mi N of San Angelo
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.650, -100.433

Hail, Irion

When
March 26, 2:45 AM CST
Where
Irion County, 4 mi E of Mertzon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.267, -100.750

Thunderstorm Wind, Coleman

When
March 26, 3:55 AM CST
Where
Coleman County, Talpa
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
31.767, -99.717

Barn destroyed.

Thunderstorm Wind, Coleman

When
March 26, 4:00 AM CST
Where
Coleman County, 8 mi W of Coleman
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
31.833, -99.567

Semi trailer overturned.

Hail, Coleman

When
March 26, 4:15 AM CST
Where
Coleman County, Coleman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.833, -99.433

Hail covered the ground.

Hail, Sutton

When
March 26, 5:00 AM CST
Where
Sutton County, 8 mi SE of Sonora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.483, -100.533

Hail, Sutton

When
March 26, 5:38 AM CST
Where
Sutton County, 20 mi SE of Sonora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.367, -100.400

Hail, Kimble

When
March 26, 6:12 AM CST to 6:22 AM CST
Where
Kimble County, Junction
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.483, -99.767

Hail lasted 10 minutes.

Hail, Kimble

When
March 26, 6:25 AM CST
Where
Kimble County, 12 mi NE of Junction
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.600, -99.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439912, 5439913, 5439914, 5439915, 5439916, 5439917, 5439918, 5439919, 5439920, 5439921, 5439922.